Case report reveals severe neurotoxicity from ifosfamide in a child, suggesting genetic testing may help prevent complications.
Purpose: Ifosfamide is an alkylating agent used against a variety of pediatric solid tumors; ifosfamide-induced encephalopathy (IIE) is a potential life-threatening event that may occur within 24 to 48 hours after its administration. Hepatic bioactivation of ifosfamide is mediated by CYP3A4 and CYP2B6; their genetic polymorphisms may alter its metabolism, thereby promoting IIE. Methods: Here we report our experience of a 14-month-old baby affected by rhabdomyosarcoma of the bladder, who developed a severe neurotoxicity after the first dose of ifosfamide and successfully recovered after prompt methylene blue and thiamine administration. Results: Subsequent genetic analysis revealed homozygosis for CYP2B6 and heterozygosis for CYP3A4. We decided to switch therapy to an alternative alkylating agent such as cyclophosphamide, and he completed the treatment without any notable problems. Conclusion: IIE is a rare but severe side effect of ifosfamide infusion, and clinical manifestations in children may be misunderstood. We speculate that pharmacogenetic testing may be warranted in very young children to prevent severe IIE.
No takes yet. Share an insight, caveat, or question.
Koronica et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: